Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 264, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 4:38 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 28, 2018, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:58 PM CDT | TSTM WND DMG | 2 S Garden Grove, IA | A LARGE SECTION OF A MATURE SWEET CORN FIELD COMPLETELY FLATTENED. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
718
WUUS53 KDMX 282138
SVRDMX
IAC053-185-282230-
/O.NEW.KDMX.SV.W.0264.180828T2138Z-180828T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
438 PM CDT TUE AUG 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Decatur County in south central Iowa...
Western Wayne County in south central Iowa...
* Until 530 PM CDT.
* At 438 PM CDT, a severe thunderstorm was located 7 miles south of
Leon, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leon, Lamoni, Allerton, Humeston, Lineville, Davis City, Clio,
Pleasanton, South Lineville, Nine Eagles State Park and Lamoni
Municipal Airport.
This includes Interstate 35 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4062 9402 4064 9401 4087 9347 4059 9322
4058 9327 4057 9397
TIME...MOT...LOC 2138Z 243DEG 37KT 4063 9376
HAIL...1.25IN
WIND...60MPH
$$
REV1 follow-up statement
369
WWUS53 KDMX 282157
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
457 PM CDT TUE AUG 28 2018
IAC053-185-282230-
/O.CON.KDMX.SV.W.0264.000000T0000Z-180828T2230Z/
Decatur IA-Wayne IA-
457 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN DECATUR AND WESTERN WAYNE COUNTIES...
At 457 PM CDT, a severe thunderstorm was located 11 miles west of
Corydon, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Leon, Allerton, Humeston, Lineville, Davis City, Clio, Pleasanton,
South Lineville and Nine Eagles State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4068 9383 4072 9383 4087 9347 4059 9322
4058 9327 4057 9380
TIME...MOT...LOC 2157Z 243DEG 37KT 4072 9353
HAIL...1.50IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:36 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 28, 3:36 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 336 PM CDT Tue Aug 28 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 335 PM CDT Tue Aug 28 2018 Cold front has moved from the northwest into central Iowa. Surface low pressure is centered over central Kansas with a surface trough just southeast of the cold front through central Iowa and into southern Wisconsin. A couple PV anomalies evident in the water vapor imagery. The first anomaly is just moving into west central Iowa and is helping fuel the current thunderstorms across the area in conjunction with theta-e advection lifting north along and north of the surface boundary. The other stronger anomaly is located over western South Dakota and will arrive this evening. This system will help push the cold front further south and will aid in additional thunderstorm development across the area. Ongoing convection through much of the day has limited overall instability over the forecast area. Current thunderstorm activity will lift through and should have a bit of a lull in the areal extent of thunderstorms. Thunderstorms should reestablish as the energy from the second PV anomaly arrives. Scattered thunderstorms are likely post frontal and additional more widespread activity likely along and ahead of the boundary. Moisture advection is near its peak currently and will continue to lift northeast into Wisconsin. This will diminish the heavy rain threat across much of the area in addition to storms becoming less widespread over the north as previously mentioned. Possibly some training develops over the far south however this area remains quite dry and can handle heavier rainfall. Therefore, not planning flash flood headlines at this time. A few severe storms remain possible through this evening. The greatest threat will be over the southeast where the potential for greater instability and better organization is possible. High pressure and much drier air will move into the state and should be over the northwest by mid evening and move through remainder of the area overnight and will bring an end to precipitation chances from northwest to southeast. A couple calm days are forecast Wednesday and Thursday as high pressure translates east across the state. Another active period develops Thursday night into Friday night and additional activity possible Saturday night into Sunday. Each of these periods could have vigorous thunderstorm development with a heavy rain threat. In addition the Thursday night and Friday night development does have some potential for good cold pool development and an attendant damaging wind threat. Will continue to monitor this situation and further analyze after the current system passes. The overall active pattern will extend into next week through the overall focus for storms may shift a bit north as the upper level pattern translates from westerlies to southwest. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1242 PM CDT Tue Aug 28 2018 Thunderstorms will impact most sites this afternoon and into the evening. A period of IFR cigs is possible as a cold front drops south through the area. Winds will switch to the northwest with the frontal passage though strong and gusty winds are possible in vicinity of thunderstorms. Conditions will return to VFR overnight and into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 28, 3:58 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 358 PM CDT Tue Aug 28 2018 IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-292100- Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 358 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to a few severe thunderstorms will be possible through the overnight. The primary threats are damaging winds and large hail, but an isolated tornado may occur. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. A few severe storms are possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon into tonight. IAZ004>007-015>017-023>027-033>036-044>047-057-058-292100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie- 358 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms remain possible through a portion for tonight. An isolated severe storm or two may occur with the primary threat being large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected the remainder of today.
In the hours before
Local storm report, Aug 28, 1:51 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL POCAHONTAS 42.74N 94.67W
08/28/2018 E1.00 INCH POCAHONTAS IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, Aug 28, 1:56 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL FONDA 42.58N 94.85W
08/28/2018 E1.25 INCH POCAHONTAS IA TRAINED SPOTTER
&&
BFLocal storm report, Aug 28, 2:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL FONDA 42.59N 94.85W
08/28/2018 E1.75 INCH POCAHONTAS IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, Aug 28, 2:42 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL LATIMER 42.76N 93.37W
08/28/2018 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
ON NORTH SIDE OF LATIMER AT ABOUT 12:55 PM.
&&Local storm report, Aug 28, 2:53 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL HUMBOLDT 42.73N 94.22W
08/28/2018 E0.50 INCH HUMBOLDT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN
HUMBOLDT. TIME ESTIMATED FROM RADAR. DELAYED
REPORT.
&&Local storm report, Aug 28, 3:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL POCAHONTAS 42.73N 94.67W
08/28/2018 E2.00 INCH POCAHONTAS IA PUBLIC
PUBLIC REPORT OF HAIL AROUND 2 INCHES IN
DIAMETER. REPORT VIA SOCIAL MEDIA RELAYED BY
WOI-TV. TIME AND LOCATION ESTIMATED FROM
RADAR. DELAYED REPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 54 min |
| Aug 28, 6:56 AM CDT | Special Weather Statement | DMX | Pocahontas | 34 min |
| Aug 28, 7:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright | 45 min |
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 46 min |
| Aug 28, 8:07 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 38 min |
| Aug 28, 8:44 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 16 min |
| Aug 28, 8:56 AM CDT | Special Weather Statement | DMX | Bremer, Butler | 64 min |
| Aug 28, 11:09 AM CDT | Special Weather Statement | DMX | Madison | 36 min |
| Aug 28, 11:25 AM CDT | Special Weather Statement | DMX | Boone, Story | 50 min |
| Aug 28, 11:27 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 28, 11:34 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Story | 41 min |
| Aug 28, 11:41 AM CDT | Special Weather Statement | DMX | Humboldt | 49 min |
| Aug 28, 11:50 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more | 55 min |
| Aug 28, 12:15 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster, Wright | 30 min |
| Aug 28, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 36 min |
| Aug 28, 12:47 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 43 min |
| Aug 28, 12:51 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more | 54 min |
| Aug 28, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| Aug 28, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 52 min |
| Aug 28, 1:47 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago | 43 min |
| Aug 28, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 41 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren, Wayne | 40 min |
| Aug 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 42 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Aug 28, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
| Aug 28, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.